(If you've not seen this movie, do so)
The bad news is I have to go back in Thursday or Friday and will have to spend another weekend in the ward, but the good news is that it’s the start of my last round of chemotherapy! Can’t say it’s been a fun process, but so far I’m still on track to be done with this nonsense. It hasn’t been without it is surprises however, for me and for my doctors. So in honour of my last visit, here are:
My Five Side Effects that have Stumped the Doctors
1) Constantly Running Nose
Not the most socially pleasing effects, but thankfully one that can be treated by making sure that I’ve always got one of the dozens of mini-kleenex boxes I stole from the hospital close at hand.
I’ve had, at rough count, blood taken twenty times in the past five days (and from the same two veins, just to torture the crap out of me), and I have been tested for everything from ebola to corn pops, so they know that I’m not sick in sense of having a cold or flu. Then just for fun it culminates every couple of days in me blowing a blood clot the size of a loonie out of my nose.
Likely Cause: No idea, but in a pattern that will become apparent, the nurse were not surprised by this, even if the doctors can’t tell me why it’s happening.
Like the runny nose, I don’t have any signifiers of being sick, yet that was my second severe fever in two months. Luckily, they know exactly how to test and treat it, (I even carry around a take home crib-note version to give to Emergency Room doctors), but I never did get an adequate explanation as to why it happened.
Likely Cause: Some sort of reaction to the chemo drug. It came on almost instantly after my last express-chemo session.
My fingers are turning brown and I’m getting gross blisters growing on my fingers and palms. This has been happening since the last time I was in hospital two weeks ago and I pointed it out to the doctors back then. One of the nurses sent me home with a couple of creams that have worked on other patients, but this morning when I pointed out the new blisters forming on my ankles and elbows to the oncologist on-call, she said, ”I dunno. I’ll have to look that up.’
Likely Cause: Thankfully, that oncologist isn’t one of my regular doctors. A two second Google search backed up by a consult with my actual oncologist who explained that the chemo drugs can filter down to the finer capillaries at the low gravity points (like hands and ankles) and leak out, causing blistering or sunburn-like symptoms.
My personal choice for least favourite side effect. The crippling pain in my feet that left me barely able to walk and the lobster-claw stiffness in my hands has faded considerably, but still not gone and I still take a couple of pills a day specifically to prevent it from becoming more uncomfortable. Nor can they promise me that it will ever go away, though they are “pretty-sure” that it will fade with time.
“Pretty sure” is a pretty big leap considering that when the symptoms first presented they were flinging me back and forth to rheumatology, to infectious disease, to neurology to GI in an effort to prove that the pain was being caused by anything but the chemo drugs.
Likely Cause: Chemo neuropathy isn’t that uncommon, but it normal presents as tingling or numbness. I’m sure that the exact reason I got it so quickly, severely and painfully is buried in some medical journal somewhere, but so far no one has been able to adequately explain it to me.
As I’ve said before, and even explained to a number of emergency room doctors, councillors and med-students, a teratoma is a “side-effect’ tumour that normally indicates the presence of other, more common germ-cell tumours. And in a man my age it almost guarantees the presence of testicular cancer.
I don’t have any sign of any of that (knock wood!) As far as anyone can tell, it is just the teratoma. No one has any real idea why, but it is rare enough that I’m getting a little extra attention from the oncology department, so I’m not complaining.
Likely Cause: All cancer is caused by genetics plus environment. So somewhere in me was the genetic disposition to getting a teratoma, though cancer in my family is rare. The environmental factor is harder to pin down, but my personal hunch is that it had something to do with the drugs I was on to treat my Crohn’s disease.